Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 178, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 22, 2019, 8:41 PM CDT for Douglas County, Jefferson County, Shawnee County, Kansas. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2019, 8:41 PM CDT (01:41 UTC)
- Expired
- Jun 22, 2019, 9:00 PM CDT
- In force
- 19 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Douglas County, KS, Jefferson County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 61 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 8:42 PM CDT | TSTM WND GST 51 | 2 Se Pauline, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 2:42 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.7 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2860 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.6
The text
As transmitted.
565 WUUS53 KTOP 230141 SVRTOP KSC045-087-177-230200- /O.NEW.KTOP.SV.W.0178.190623T0141Z-190623T0200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Topeka KS 841 PM CDT Sat Jun 22 2019 The National Weather Service in Topeka has issued a * Severe Thunderstorm Warning for... Southwestern Jefferson County in northeastern Kansas... Southeastern Shawnee County in east central Kansas... Northwestern Douglas County in east central Kansas... * Until 900 PM CDT. * At 841 PM CDT, a severe thunderstorm was located near Berryton, moving east at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Southeastern Topeka, western Lawrence, Tecumseh, Perry, Lecompton, Berryton and Williamstown. This includes Kansas Turnpike between mile markers 178 and 200. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3892 9567 3901 9569 3914 9538 3895 9525 TIME...MOT...LOC 0141Z 264DEG 46KT 3897 9558 HAIL...<.75IN WIND...60MPH $$ Skow
1 follow-up statement
550
WWUS53 KTOP 230155
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
855 PM CDT Sat Jun 22 2019
KSC045-087-177-230205-
/O.EXP.KTOP.SV.W.0178.000000T0000Z-190623T0200Z/
Jefferson-Shawnee-Douglas-
855 PM CDT Sat Jun 22 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JEFFERSON...
SOUTHEASTERN SHAWNEE AND NORTHWESTERN DOUGLAS COUNTIES WILL EXPIRE AT
900 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern and east central Kansas.
LAT...LON 3892 9567 3901 9569 3914 9538 3895 9525
TIME...MOT...LOC 0155Z 264DEG 46KT 3899 9538
$$
SkowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:39 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jun 22, 6:39 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Topeka KS 639 PM CDT Sat Jun 22 2019 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Sunday) Issued at 329 PM CDT Sat Jun 22 2019 Main concern this afternoon and evening will be convection rapidly developing across the area. Latest satellite trends show building cumulus along a frontal boundary across central Kansas as well as a northward moving warm front across east central Kansas. These were developing in areas of deep moisture convergence, especially just north of the surface low in south central Kansas. Good deep moisture advection was occurring across eastern Kansas at 19Z and surface dew points have risen into the mid and upper 70s across east central Kansas. The atmosphere was becoming increasingly unstable with SBCAPE exceeding 4000 J/kg across much of the CWA at 19Z. Effective shear of 30 to 45 kts was observed with the highest across north central Kansas. Some backing of the low level winds in central and north central Kansas will locally enhance low level helicity so cannot rule out an isolated tornado. Also along with the severe threat of winds and hail will be locally heavy rainfall potential. As stated above good deep moisture flux into eastern Kansas will make for efficient precipitation potential where storms could quickly produce 1 to 2 inches of rainfall. precipitable water values look to rise to near 1.8 inches across the area. Expect one round this evening and then a second toward sunrise from an MCS from western Kansas. Given the amount of moisture expected have decided to issue a flash flood watch for much of the area through 1 PM Sunday. May need to possibly extend parts of east central Kansas longer depending on where the frontal boundary is located. Overall severe threat could be minimized if morning convective debris limits destabilization in the afternoon hours. .LONG TERM...(Sunday night through Saturday) Issued at 329 PM CDT Sat Jun 22 2019 Majority of the active convection should be well east and southeast of the area by Sunday evening. Axis of short-wave trough still upstream by 00Z Monday with strengthening upper-level jet rotating northeastward toward eastern Nebraska by 06z Monday. Significant westerly component to low-level winds Sunday evening, but appears enough lingering modest instability could be in place for some scattered evening convection, primarily across northeast and east- central Kansas. Seasonably cool and dry day for Monday. Increasingly moist and conditionally unstable air begins to return Monday night. Despite decent low-level theta-e advection, soundings look generally unsupportive of convection until later Tuesday. By that time, typical summer airmass in place with abundant CAPE and only limited convective inhibition, but also not much in the way of any substantial source of initiation. GFS does kick out some modest QPF late Tuesday. There may be a very weak boundary near KS/NE border then, and going forecast has this well-covered with low-chance PoPs. Wed-Fri look more like summer with slowly rising mid-level heights and weakening flow. Could be some isolated late-afternoon/early- evening thunderstorm activity as mid-level temps don't become prohibitively warm through the forecast period. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 635 PM CDT Sat Jun 22 2019 Clusters of TSRA are expected to continue at or in vicinity of terminals throughout the overnight period. Highest confidence in reduced categories is through 06Z before the first wave exits eastward. Short term models are trying to lift another wave of TSRA during the morning period, but there is still some uncertainty with coverage. Behind the departing sfc trough, light southerly winds veer towards the southwest towards the end of the period. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday afternoon for KSZ010>012- 022>024-026-035>040-054>056-058-059. && SHORT TERM...53 LONG TERM...Manion AVIATION...Prieto
Hazardous weather outlook, Jun 22, 3:42 PM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 342 PM CDT Sat Jun 22 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-232045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 342 PM CDT Sat Jun 22 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Storms are expected this afternoon and tonight. These storms may become severe with large hail and damaging winds. In addition, heavy rainfall could result in flash flooding and a flash flood watch is in effect for much of the area. A tornado cannot be ruled out this afternoon and evening. Flooding along several rivers will continue into next week. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Another round of severe storms is possible Sunday along with locally heavy rainfall in the morning. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon or tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jun 22, 7:22 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Topeka KS
722 PM CDT Sat Jun 22 2019
KSZ037>039-054-230045-
Wabaunsee-Shawnee-Lyon-Morris-
722 PM CDT Sat Jun 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR MORRIS...WEST CENTRAL SHAWNEE...
WABAUNSEE AND NORTHWESTERN LYON COUNTIES UNTIL 745 PM CDT...
At 721 PM CDT, Doppler radar was tracking outflow winds from strong
thunderstorms along a line extending from near Alma to 5 miles north
of Council Grove Lake to Burdick. Movement was east at 20 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland,
Paxico, Wilsey, Keene, Council Grove Lake, Volland and Burdick.
This includes Interstate 70 between mile markers 324 and 348.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Kansas.
LAT...LON 3852 9693 3857 9693 3877 9661 3887 9653
3887 9650 3890 9650 3908 9635 3909 9587
3873 9617 3852 9651
TIME...MOT...LOC 0021Z 277DEG 17KT 3901 9632 3877 9652 3856 9685
SkowLocal storm report, Jun 22, 7:23 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
723 PM CDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM TSTM WND GST 5 N LOUISVILLE 39.33N 96.30W
06/22/2019 E60 MPH POTTAWATOMIE KS TRAINED SPOTTER
&&
SMBSpecial weather statement, Jun 22, 7:50 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Topeka KS
750 PM CDT Sat Jun 22 2019
KSZ024-026-037>039-054-055-230115-
Wabaunsee-Shawnee-Lyon-Jefferson-Jackson-Osage-Morris-
750 PM CDT Sat Jun 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON...
SOUTHEASTERN MORRIS...SHAWNEE...SOUTHEASTERN WABAUNSEE...NORTHWESTERN
OSAGE...SOUTHEASTERN JACKSON AND NORTHERN LYON COUNTIES UNTIL 815 PM
CDT...
At 748 PM CDT, Doppler radar was tracking winds surging ahead of
strong thunderstorms along a line extending from 5 miles east of
Delia to near Keene to 7 miles southeast of Wilsey. Movement was
east at 30 mph.
Wind gusts up to 45 to 50 mph will be possible with these storms.
These winds will arrive before the actual storms. You may hear no
thunder before the winds arrive.
Locations impacted include...
Topeka, Council Grove, Rossville, Eskridge, Tecumseh, Dover, Silver
Lake, Auburn, Americus, Meriden, Ozawkie, Maple Hill, Harveyville,
Allen, Admire, Willard, Bushong, Dunlap, Pauline and Grantville.
This includes the following highways...
Interstate 70 between mile markers 339 and 355.
Kansas Turnpike between mile markers 148 and 184.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern and east central Kansas.
LAT...LON 3904 9556 3884 9582 3840 9631 3841 9635
3852 9635 3852 9668 3897 9616 3923 9592
3926 9539
TIME...MOT...LOC 0048Z 258DEG 27KT 3923 9587 3899 9607 3855 9659
SkowLocal storm report, Jun 22, 8:11 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
811 PM CDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD TALMAGE 39.03N 97.26W
06/22/2019 DICKINSON KS EMERGENCY MNGR
WATER OVER ROADWAYS, DITCHES ARE FULL ACROSS
THE AREA. ESTIMATED TIME.
&&
JPSpecial weather statement, Jun 22, 8:17 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
817 PM CDT Sat Jun 22 2019
KSZ024-026-038>040-054-055-230145-
Wabaunsee-Shawnee-Lyon-Jefferson-Douglas-Jackson-Osage-
817 PM CDT Sat Jun 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...SHAWNEE...
SOUTHEASTERN WABAUNSEE...NORTHWESTERN DOUGLAS...WESTERN OSAGE...
SOUTHEASTERN JACKSON AND NORTHERN LYON COUNTIES UNTIL 845 PM CDT...
At 814 PM CDT, Doppler radar was tracking tracking winds surging
ahead of strong thunderstorms along a line extending from 4 miles
north of Valley Falls to near Dover to 3 miles northwest of
Americus. Movement was east at 25 mph.
Winds in excess of 40 to 50 mph will be possible with these storms.
Those attending the Country Stampede may experience these winds
around 8:30pm CDT.
This includes the following highways...
Interstate 35 between mile markers 128 and 142.
Interstate 70 between mile markers 350 and 355.
Kansas Turnpike between mile markers 127 and 194.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern and east central Kansas.
LAT...LON 3890 9548 3835 9603 3845 9635 3858 9635
3897 9597 3942 9556 3942 9518 3923 9518
TIME...MOT...LOC 0114Z 281DEG 22KT 3940 9548 3897 9588 3853 9631
SkowLocal storm report, Jun 22, 8:21 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
821 PM CDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HEAVY RAIN BEATTIE 39.86N 96.42W
06/22/2019 E3.00 INCH MARSHALL KS PUBLIC
VIA SOCIAL MEDIA PHOTO. RURAL FLOODING
OCCURRING AS WELL.
&&
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:14 PM CDT | Flash Flood Warning | TOP | Brown, Jackson, Marshall, Nemaha | 4 hr |
| Jun 22, 7:19 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 41 min |
| Jun 22, 7:22 PM CDT | Special Weather Statement | TOP | Morris, Wabaunsee | 23 min |
| Jun 22, 7:39 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Jefferson, Nemaha, Pottawatomie | 51 min |
| Jun 22, 7:50 PM CDT | Special Weather Statement | TOP | Shawnee | 25 min |
| Jun 22, 7:56 PM CDT | Areal Flood Advisory | TOP | Dickinson, Morris | 3 hr |
| Jun 22, 8:17 PM CDT | Special Weather Statement | TOP | Jefferson, Lyon, Shawnee | 28 min |
| Jun 22, 8:47 PM CDT | Special Weather Statement | TOP | Douglas, Jefferson, Lyon, Osage | 28 min |
| Jun 22, 9:06 PM CDT | Special Weather Statement | TOP | Coffey, Franklin | 54 min |
| Jun 22, 9:11 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson | 3 hr |
| Jun 22, 9:18 PM CDT | Areal Flood Advisory | TOP | Osage, Shawnee | 3 hr |
| Jun 22, 9:31 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Lyon, Osage | 33 min |
| Jun 22, 9:49 PM CDT | Flash Flood Warning | TOP | Coffey, Franklin, Osage | 4 hr |
| Jun 22, 9:52 PM CDT | Special Weather Statement | TOP | Anderson | 23 min |
| Jun 22, 9:55 PM CDT | River Flood Warning | TOP | Pottawatomie | 24 hr |
| Jun 22, 11:04 PM CDT | Areal Flood Warning | TOP | Marshall, Nemaha | 6 hr |
| Jun 22, 11:46 PM CDT | Special Weather Statement | TOP | Marshall, Washington | 59 min |
| Jun 23, 12:59 AM CDT | Special Weather Statement | TOP | Lyon | 46 min |
| Jun 23, 1:10 AM CDT | River Flood Warning | TOP | Nemaha | 17 hr |
| Jun 23, 1:32 AM CDT | Areal Flood Advisory | TOP | Clay, Dickinson, Geary, Ottawa, Pottawatomie, Riley | 3 hr |
| Jun 23, 2:22 AM CDT | Special Weather Statement | TOP | Dickinson | 53 min |
| Jun 23, 3:00 AM CDT | Special Weather Statement | TOP | Geary, Morris | 45 min |
| Jun 23, 3:28 AM CDT | Special Weather Statement | TOP | Lyon | 62 min |
| Jun 23, 3:33 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Lyon, Morris, Riley, Wabaunsee | 57 min |
| Jun 23, 4:13 AM CDT | Special Weather Statement | TOP | Shawnee | 62 min |
| Jun 23, 4:35 AM CDT | Areal Flood Advisory | TOP | Geary, Jackson, Morris, Pottawatomie, Riley, Shawnee and 1 more | 3 hr |
| Jun 23, 4:37 AM CDT | Special Weather Statement | TOP | Lyon | 53 min |
| Jun 23, 4:54 AM CDT | Areal Flood Warning | TOP | Jefferson | 12 hr |
| Jun 23, 4:59 AM CDT | Special Weather Statement | TOP | Douglas, Osage | 61 min |
| Jun 23, 5:11 AM CDT | Special Weather Statement | TOP | Coffey | 64 min |
| Jun 23, 5:28 AM CDT | River Flood Warning | TOP | Dickinson | 42 hr |
| Jun 23, 5:28 AM CDT | River Flood Warning | TOP | Riley | 12 hr |
| Jun 23, 5:59 AM CDT | River Flood Warning | TOP | Dickinson | 5 days |
| Jun 23, 6:08 AM CDT | River Flood Warning | TOP | Jackson, Shawnee | 22 hr |
| Jun 23, 6:31 AM CDT | River Flood Warning | TOP | Wabaunsee | 14 hr |
| Jun 23, 6:31 AM CDT | River Flood Warning | TOP | Anderson | 42 hr |
| Jun 23, 6:35 AM CDT | Special Weather Statement | TOP | Coffey | 40 min |
| Jun 23, 6:49 AM CDT | River Flood Warning | TOP | Lyon | 5 days |
| Jun 23, 6:54 AM CDT | River Flood Warning | TOP | Shawnee | 22 hr |
| Jun 23, 6:54 AM CDT | River Flood Warning | TOP | Osage | 23 hr |
| Jun 23, 7:06 AM CDT | Special Weather Statement | TOP | Anderson | 39 min |
| Jun 23, 7:19 AM CDT | River Flood Warning | TOP | Franklin | 55 hr |
| Jun 23, 7:19 AM CDT | River Flood Warning | TOP | Franklin, Osage | 46 hr |
| Jun 23, 7:44 AM CDT | River Flood Warning | TOP | Shawnee | 14 hr |
| Jun 23, 9:26 AM CDT | River Flood Warning | TOP | Lyon | 46 hr |
| Jun 23, 9:30 AM CDT | River Flood Warning | TOP | Lyon | 4 days |
| Jun 23, 9:37 AM CDT | River Flood Warning | TOP | Douglas, Jefferson | 36 hr |
| Jun 23, 9:37 AM CDT | River Flood Warning | TOP | Douglas, Jefferson | 44 hr |
| Jun 23, 9:40 AM CDT | River Flood Warning | TOP | Pottawatomie | 5 hr |
| Jun 23, 9:44 AM CDT | River Flood Warning | TOP | Cloud | 30 hr |
| Jun 23, 10:02 AM CDT | River Flood Warning | TOP | Franklin | 70 hr |
| Jun 23, 10:21 AM CDT | River Flood Warning | TOP | Clay | 10 hr |
| Jun 23, 11:21 AM CDT | River Flood Warning | TOP | Lyon, Osage | 11 hr |
| Jun 23, 11:57 AM CDT | River Flood Warning | TOP | Geary | 22 hr |
| Jun 23, 12:08 PM CDT | River Flood Warning | TOP | Pottawatomie, Riley, Wabaunsee | 18 hr |
| Jun 23, 12:08 PM CDT | River Flood Warning | TOP | Douglas, Jefferson, Shawnee | 31 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.